Thunderstorm Wind, Lawrence
- When
- May 11, 6:00 AM EST
- Where
- Lawrence County, 0.42 mi WNW of Springville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.933, -86.626
A tree was reported down near Springville.
Severe storms moved across central Indiana during the morning hours on Mother's Day. During the afternoon hours, winds associated with a strong low pressure system caused damage around the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Severe storms moved across central Indiana during the morning hours on Mother's Day. During the afternoon hours, winds associated with a strong low pressure system caused damage around the area. The threats during the morning hours were lightning, thunderstorm winds, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 5:23 AM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 623 AM EDT SUN MAY 11 2008 .AVIATION...DISCUSSION FOR 12Z TAFS LINE OF TSRA LOOKS TO BE PAST HUF AND BMG AT 12Z AND WILL BE NEAR IND. WILL WATCH CLOSELY TO SEE IF TSRA NEEDED AT ISSUANCE TIME FOR IND. LOOKS LIKE TSRA MAY STILL BE AROUND LAF AT 12Z SO WILL HAVE A BRIEF PERIOD OF TSRA THERE. COULD BE SOME PERIODIC VFR CONDS EARLY ON IN TAF PD BUT BELIEVE OVERALL WILL BE MVFR PREDOMINANT SO WILL NOT MENTION VFR. ON THE SAME TOKEN...AS THE DAY WEARS ON THERE COULD BE SOME PERIODS OF IFR. NOT CONFIDENT ENUF TO PUT IN ANY TAF EXCEPT LAF. VSBYS MAY NOT BE CONTINUALLY BLW 6SM EITHER...BUT AGAIN MOST OF THE TIME THEY SHOULD BE AOB 5SM IN -RA. OTHER BIG PROBLEM WILL BE WIND TODAY. GUSTY WINDS AT BEGINNING OF TAFS WILL DIMINISH FOR A PERIOD AS SFC LOW MOVES ACROSS CENTRAL IN. BY 18Z OR SO EXPECT TO SEE A GOOD INCREASE IN THE WINDS WITH GUSTS OVER 35KT A DEFINITE POSSIBILITY. WINDS WILL SLOWLY DIMINISH AFTER SUNSET. EXPECT IMPROVEMENT TO VFR LATE IN THE TAF PD. && .DISCUSSION... FOCUS ON IMPACT OF STRONG STORM SYSTEM INCLUDING CONVECTION THIS AM AND WINDS THIS EVENING. INTENSE UPWARD MOTION NOW INDUCING RAPID CYCLOGENESIS ACROSS WESTERN IL IS ALSO RESPONSIBLE FOR A DEVELOPING LINE OF STRONG/SEVERE CONVECTION ACROSS IL ALONG THE LEADING EDGE OF THE COLDER 700-500MB TEMPS AND JUST AHEAD OF THE UPPER LOW. 850MB PROFILERS ALSO SHOWING 50-60KTS OF SW FLOW AHEAD OF THE UPPER LOW. SAT LOOPS AND 3HR PRESSURE FALLS SUGGEST THAT THIS FORCING WILL SHIFT EAST ACROSS THE CWA THROUGH 15Z. NAM SEEMS TO HAVE BEEN CLOSER TO THE ACTUAL LOW POSITION AS OF 6Z. WILL USE A BLEND OF GFS/NAM FOR THIS FCST. TODAY/TONIGHT...SFC LOW WILL MOVE EAST ACROSS THE NORTHERN PARTS OF THE CWA. STRONG SE WINDS WILL BECOME SW THROUGH 18Z. DYNAMICALLY FORCED CONVECTION SHOULD IMPACT THE CWA THROUGH 15Z. WHETHER THERE WILL BE SUFFICIENT INSTABILITY BY 12Z TO RETAIN A WIND THREAT REMAINS TO BE SEEN. STRENGTH OF WIND FIELDS AND FORCING SUGGEST THAT ANY LINE SEGMENT ORIENTED PERPENDICULAR TO THE MEAN FLOW MAY HAVE SOME WIND THREAT EARLY THIS AM. STRONGEST PRESSURE RISES SHOULD HOLD OFF UNTIL AFTER 18Z AS THE SFC LOW BEGINS TO MOVE EAST OF THE AREA. STRONG DOWNWARD MOTION COUPLED WITH AN INTENSE PRESSURE GRADIENT AND PRESSURE RISES WILL LEAD TO A PERIOD OF INCREASING NW WINDS THAT MAY REACH OR EXCEED ADVISORY CRITERIA. 850MB WINDS FCST TO REMAIN AROUND 50KTS AND SOUNDINGS SUGGEST WINDS WITHIN THE MIXING LAYER MAY ALLOW GUSTS TO AROUND 45 MPH ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA AFTER 21Z TODAY. FEEL A WIND ADVISORY IS WARRANTED ACROSS THIS AREA THROUGH THE EVENING. MOS TEMPS REMAIN IN AGREEMENT AND WILL FOLLOW. SHOWERS WILL PERSIST INTO TONIGHT ON THE BACKSIDE OF THE LOW WITH GRADUALLY DIMINISHING RAIN CHCS THROUGH 12Z MON. MON-TUES...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE DRY CONDS. MOS TEMPS REMAIN IN VERY GOOD AGREEMENT AND WILL USE A BLEND OF MET/MAVMOS. WEDS AND BEYOND...NEXT CHC FOR RAIN STILL APPEARS TO BE LATE TUES NIGHT THROUGH WEDS AS ANOTHER PROGRESSIVE UPPER TROUGH FORCES A COLD FRONT ACROSS THE AREA. BEYOND WEDS...COOL CYCLONIC FLOW WILL PERSIST ALOFT HOWEVER DEEPER MOISTURE AND LACK OF STRONGER SFC WAVES MAY KEEP RAIN CHCS SCT AT BEST THU/FRI. && .IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 22Z THROUGH 4Z FOR WESTERN HALF OF THE CWA. && AVIATION...CS PUBLIC...CO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 430 AM EDT SUN MAY 11 2008 INZ021-028>030-035>037-043>047-051>055-060>063-069-070-120830- CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-MARTIN-LAWRENCE- 430 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER GUSTS POSSIBLE NEAR THE ILLINOIS BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067-068-120830- KNOX-DAVIESS- 430 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER GUSTS POSSIBLE NEAR THE ILLINOIS BORDER. LOWLAND FLOODING WILL CONTINUE ALONG THE WHITE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. LOWLAND FLOODING MAY PERSIST INTO MID-WEEK ALONG THE WHITE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ031-038>042-048-049-056-057-064-065-071-072-120830- HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY- SHELBY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 430 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. GUSTY WINDS MAY BE POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 611 AM EDT SUN MAY 11 2008 INZ028>030-035>037-039-043>048-051>057-060>065-067>072-111214- BARTHOLOMEW-BOONE-BROWN-CLAY-CLINTON-DAVIESS-DECATUR-FOUNTAIN-GREENE- HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE- MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY- SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN- 611 AM EDT SUN MAY 11 2008 ...STRONG THUNDERSTORMS THIS MORNING... LOOK FOR A NARROW LINE OF THUNDERSTORMS TO RACE NORTHEAST ACROSS THE AREA EARLY THIS MORNING. LOCALLY STRONG WIND GUSTS TO 50 MPH WILL BE POSSIBLE AS THIS LINE OF STORMS PASS.
The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
9 thunderstorm wind, 4 strong wind, 1 tornado, 1 lightning. Local standard time, as filed.
A tree was reported down near Springville.
Trees and power lines were reported down due to damaging thunderstorm winds.
Trees and power lines were reported down due to damaging thunderstorm winds.
Large trees, some rotten and some healthy, were broken off well above the ground due to a tornado that moved through the area. A large trailer was carried away from a driveway into a field. A house the roof sustained damage. Shingles were ripped off multiple sides of the house. The roof was also leaking due to the roof damage. Damage was sustained to lawn equipment and a vehicle. Based on damage indicators, wind speeds were estimated around eighty miles per hour.
At two residences, extensive tree damage was found. One vehicle had a window broken out by a falling tree.
Numerous trees and power lines were reported down at various points in the county.
Lightning struck the wall of a church catching the wall on fire.
Gravestones were moved off their bases and flower arrangement were scattered due to damaging thunderstorm winds. Twenty four trees also were blown down on the property due to the winds.
A power pole and tree were blown down due to damaging thunderstorm winds.
Trees were uprooted due to damaging thunderstorm winds. One tree fell onto a house and another fell onto a garage. The garage was destroyed.
A tree was reported down due to damaging thunderstorm winds.
Trees and power lines were knocked down in Terre Haute due to winds associated with a strong low pressure system.
A strong low pressure center allowed for gusty winds that downed limbs and trees across the county.
A tree toppled, due to strong winds, near an energy substation, cutting a main power line and shutting down service to parts of the county. The winds were generated from a strong low pressure system that moved through the area.
Power lines and trees were knocked down due to wind gusts from a strong low pressure system.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyThe tornado archive for Indiana, 2008Warnings in Indiana, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95929, 96449, 96450, 95934, 96385, 95930, 96446, 96448, 95931, 95932, 95933, 104211, 104197, 104208, 104206.